Hostname: page-component-848d4c4894-wzw2p Total loading time: 0 Render date: 2024-05-22T06:28:21.841Z Has data issue: false hasContentIssue false


Published online by Cambridge University Press:  27 September 2021



In this survey we discuss work of Levin and V’yugin on collections of sequences that are non-negligible in the sense that they can be computed by a probabilistic algorithm with positive probability. More precisely, Levin and V’yugin introduced an ordering on collections of sequences that are closed under Turing equivalence. Roughly speaking, given two such collections $\mathcal {A}$ and $\mathcal {B}$ , $\mathcal {A}$ is below $\mathcal {B}$ in this ordering if $\mathcal {A}\setminus \mathcal {B}$ is negligible. The degree structure associated with this ordering, the Levin–V’yugin degrees (or $\mathrm {LV}$ -degrees), can be shown to be a Boolean algebra, and in fact a measure algebra. We demonstrate the interactions of this work with recent results in computability theory and algorithmic randomness: First, we recall the definition of the Levin–V’yugin algebra and identify connections between its properties and classical properties from computability theory. In particular, we apply results on the interactions between notions of randomness and Turing reducibility to establish new facts about specific LV-degrees, such as the LV-degree of the collection of 1-generic sequences, that of the collection of sequences of hyperimmune degree, and those collections corresponding to various notions of effective randomness. Next, we provide a detailed explanation of a complex technique developed by V’yugin that allows the construction of semi-measures into which computability-theoretic properties can be encoded. We provide two examples of the use of this technique by explicating a result of V’yugin’s about the LV-degree of the collection of Martin-Löf random sequences and extending the result to the LV-degree of the collection of sequences of DNC degree.

© The Author(s), 2021. Published by Cambridge University Press on behalf of The Association for Symbolic Logic

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Barmpalias, G., Day, A. R., and Lewis-Pye, A. E. M., The typical Turing degree . Proceedings of the London Mathematical Society, vol. 109 (2014), no. 1, pp. 139.CrossRefGoogle Scholar
Bienvenu, L., Hölzl, R., Kräling, T., and Merkle, W., Separations of non-monotonic randomness notions . Journal of Logic and Computation, vol. 22 (2012), no. 4, pp. 701715.CrossRefGoogle Scholar
Bienvenu, L., Hölzl, R., Porter, C. P., and Shafer, P., Randomness and semimeasures . Notre Dame Journal of Formal Logic, vol. 58 (2017), no. 3, pp. 301328.CrossRefGoogle Scholar
Bienvenu, L. and Patey, L., Diagonally non-computable functions and fireworks . Information and Computation, vol. 253 (2017), pp. 6477.CrossRefGoogle Scholar
Blyth, T. S., Lattices and Ordered Algebraic Structures, Springer, London, 2005.Google Scholar
Chaitin, G. J., A theory of program size formally identical to information theory . Journal of the ACM, vol. 22 (1975), pp. 329340.CrossRefGoogle Scholar
Dekker, J. C. E. and Myhill, J., Retraceable sets . Canadian Journal of Mathematics, vol. 10 (1958), pp. 357373.Google Scholar
Demuth, O. and Kučera, A., Remarks on 1-genericity, semigenericity and related concepts . Commentationes Mathematicae Universitatis Carolinae, vol. 28 (1987), no. 1, pp. 8594.Google Scholar
Downey, R. and Hirschfeldt, D., Algorithmic Randomness and Complexity, Springer, New York, 2010.CrossRefGoogle Scholar
Franklin, J. N. Y. and Ng, K. M., Difference randomness . Proceedings of the American Mathematical Society, vol. 139 (2011), pp. 345360.CrossRefGoogle Scholar
Higuchi, K., Hudelson, W. M. P., Simpson, S. G., and Yokoyama, K., Propagation of partial randomness . Annals of Pure and Applied Logic, vol. 165 (2014), no. 2, pp. 742758.CrossRefGoogle Scholar
Kautz, S. M., Degrees of random sets, Ph. D. thesis, Cornell University, 1991.Google Scholar
Kjos-Hanssen, B., Merkle, W., and Stephan, F., Kolmogorov complexity and the recursion theorem . Transactions of the American Mathematical Society, vol. 363 (2011), no. 10, 54655480.CrossRefGoogle Scholar
Kučera, A., Measure, ${\varPi}_1^0$ -classes and complete extensions of PA , Recursion Theory Week, (H.-D. Ebbinghaus, G. E. Sacks, and G. H. Müller, editors) Lecture Notes in Mathematics, vol. 1141, Springer, Berlin, 1985, p p. 245259.CrossRefGoogle Scholar
Kurtz, S., Randomness and genericity in the degrees of unsolvability, Ph. D. thesis, University of Illinois at Urbana, 1981.Google Scholar
Kurtz, S., Notions of weak genericity . Journal of Symbolic Logic, vol. 48 (1983), no. 3, pp. 764770.CrossRefGoogle Scholar
Levin, L. A., Laws on the conservation (zero increase) of information, and questions on the foundations of probability theory . Problemy Peredachi Informatsii, vol. 10 (1974), no. 3, pp. 3035.Google Scholar
Levin, L. A., Randomness conservation inequalities; information and independence in mathematical theories . Information and Computation, vol. 61 (1984), no. 1, pp. 1537.Google Scholar
Levin, L. A. and V’yugin, V. V., Invariant properties of informational bulks , Mathematical Foundations of Computer Science 1977 (J. Gruska, editor), Lecture Notes in Computer Science, vol. 53, Springer, Berlin, 1977, pp. 359364.CrossRefGoogle Scholar
Levin, L. A. and Zvonkin, A. K., The complexity of finite objects and the basing of the concepts of information and randomness on the theory of algorithms . Uspekhi Matematicheskikh Nauk, vol. 25 (1970), no. 6 (156), pp. 85127.Google Scholar
Miller, J. and Yu, L., On initial segment complexity and degrees of randomness . Transactions of the American Mathematical Society, vol. 360 (2008), no. 6, pp. 31933210.CrossRefGoogle Scholar
Nies, A., Computability and Randomness, Oxford University Press, New York, 2009.CrossRefGoogle Scholar
Nies, A., Stephan, F., and Terwijn, S. A., Randomness, relativization and Turing degrees. Journal of Symbolic Logic, vol. 70 (2005), no. 2, pp. 515535.CrossRefGoogle Scholar
Odifreddi, P., Classical Recursion Theory, North-Holland, Amsterdam, 1989.Google Scholar
Rumyantsev, A. and Shen, A., Probabilistic constructions of computable objects and a computable version of Lovász l ocal l emma . Fundamenta Informaticae, vol. 132 (2014), no. 1, pp. 114.CrossRefGoogle Scholar
Sacks, G. E., Degrees of Unsolvability, Princeton University Press, Princeton, 1963.Google Scholar
Simpson, S. G. and Stephan, F., Cone avoidance and randomness preservation . Annals of Pure and Applied Logic, vol. 166 (2015), no. 6, pp. 713728.CrossRefGoogle Scholar
Soare, R. I., Turing Computability, Theory and Applications of Computability, Springer, Berlin, 2016.CrossRefGoogle Scholar
Solomonoff, R. J., A formal theory of inductive inference, Part I . Information and Control, vol. 7 (1964), no. 1, pp. 122.Google Scholar
Solomonoff, R. J., A formal theory of inductive inference, Part II . Information and Control, vol. 7 (1964), no. 2, pp. 224254.CrossRefGoogle Scholar
Stephan, F., Martin-Löf random and PA-complete sets, Technical report no. 58, Mathematisches Institut der Universität Heidelberg, 2002.Google Scholar
V’yugin, V. V., On T uring -invariant sets . Soviet Mathematics Doklady, vol. 17 (1976), pp. 10901094.Google Scholar
V’yugin, V. V., Algebra of invariant properties of binary sequences . Problemy Peredachi Informatsii, vol. 18 (1982), no. 2, pp. 83100.Google Scholar
V’yugin, V. V., On sequences with non-learnable subsequences , Proceedings of the Third International Conference on Computer Science: Theory and Applications (E. A. Hirsch, A. A. Razborov, A. Semenov, and A. Slissenko, editors), Lecture Notes in Computer Science, vol. 5010, Springer, Berlin, 2008, pp. 302313.Google Scholar
V’yugin, V. V., On calibration error of randomized forecasting algorithms . Theoretical Computer Science, vol. 410 (2009), no. 19, pp. 17811795.CrossRefGoogle Scholar
V’yugin, V. V., On empirical meaning of randomness with respect to parametric families of probability distributions . Theory of Computing Systems, vol. 50 (2012), no. 2, pp. 296312.CrossRefGoogle Scholar